Methadone Use Poses Risks

Prescription painkiller overdoses were responsible for more than 15,500 deaths in 2009, the latest data available. While all prescription painkillers have contributed to an increase in overdose deaths throughout the last decade, methadone has played a central role in the epidemic. More than 30% of prescription painkiller deaths involve methadone, even though only 2% of painkiller prescriptions are for this drug. Six times as many people died of methadone overdoses in 2009 than a decade before. Methadone has been used safely and effectively to treat drug addiction for decades. It has been prescribed increasingly as a painkiller because it is a generic drug that can provide long-lasting pain relief. But as methadone’s use for pain has in­creased, so has nonmedical use of the drug and the number of overdoses. More than 4 million methadone prescriptions were written for pain in 2009. The difference between appropriate prescribed doses and dangerous doses of methadone is small. Metha­done has special risks as a painkiller. For example, taking it more than 3 times a day can cause the drug to build up in a person’s body, leading to dangerously slowed breathing. Methadone can seriously disrupt the heart’s rhythm, and the drug can be particularly risky when used with tranquilizers or other prescription painkillers. In one study, 4 in 10 overdose deaths in­volving single prescription pain­killers involved methadone, twice as many as any other prescription painkiller. Healthcare providers should follow guidelines for prescribing methadone and other prescription painkillers correctly, including screening and monitoring for substance abuse and mental health problems; prescribe only the quantity needed based on the expected length of pain; use prescription drug monitoring programs to identify pa­tients who are misusing or abusing methadone or other prescription pain­killers; monitor patients on high doses for heart rhythm problems; educate patients on how to safely use, store, and dispose of methadone and how to prevent and recognize overdoses.
(Source: Centers for Disease Control and Prevention, Vital Signs, July 2012)
Banner